• linkedin
  • Increase Font
  • Sharebar

    Amputation risk possible with diabetes drugs, FDA warns

    Based on new data from 2 large clinical trials, FDA is warning that the blockbuster type 2 diabetes medications Invokana, Invokamet, Invokamet XR (canagliflozin, Janssen) cause an increased risk of leg and foot amputations.

    Read: Diabetic patients challeng insulin makers

    FDA is requiring new warnings, including the most prominent Boxed Warning, to be added to the drugs’ labels to describe the risk.

    “Health care professionals should, before starting canagliflozin, consider factors that may predispose patients to the need for amputations,” FDA said in its Drug Safety Communication. “These factors include a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers.”

    In addition, healthcare professionals should monitor patients on canagliflozin for symptoms described above and discontinue the drug if the complications occur, FDA said.

    Patients taking canagliflozin should notify their healthcare professionals right away if they develop new pain or tenderness, sores or ulcers, or infections in their legs or feet, FDA said in the Drug Safety Communication. “Talk to your health care professional if you have questions or concerns. Do not stop taking your diabetes medicine without first talking to your health care professional.”

    Read: FDA: Limit codeine and tramadol use in kids 

    Final results from 2 clinical trials—the CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus)— showed that leg and foot amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo, according to FDA.

    Amputations of the toe and middle of the foot were the most common; however, amputations involving the leg, below and above the knee, also occurred. Some patients had more than 1 amputation and some involved both limbs.

    Healthcare professionals and patients should report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report or 1-800-332-1088.

    Read next: Psoriasis drug approved with boxed warning

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available